Follow
Share
Read More
This question has been closed for answers. Ask a New Question.
Check out the CBS this morning from 9/10/14 about Researchers finding that seniors taking medications like Xanax and Valium to help them sleep had up to a 51 percent higher risk for Alzheimer's disease. I am thinking that is one of the reasons that my 87 yr old mom with vascular dementia wanted to ween her off of the Xanax. (I wish I had something in it's place but maybe its best not to)
Helpful Answer (1)
Report

My dad is on Alprazolam (generic of Xanax). We could not care for him at home without it. He gets very anxious, wants to leave, etc. It calms him down enough that we can still care for him. I'm not suggesting that everyone start using it, but for us, it's a lifesaver.
Helpful Answer (3)
Report

Yup! I saw the latest info concerning "Xanax and Demenita"!!!
Helpful Answer (2)
Report

You might want to Google "Xanax and Demenita" as there have been some new reports regarding a *possible* link with the two. As for using said drug after someone already has dementia, you would need to chat with your doctor.
Helpful Answer (3)
Report

My cousin, who has significant dementia, was taking it for her anxiety. It helped, however, she started falling. (She had fallen before too, so I'm not sure if it's the cause.) Since she started falling more often and actually broke some bones in her hand, the doctor took her off of it. I'm waiting now to see how her mood is going to be.
Helpful Answer (1)
Report

I would give it, if only to keep the heart steady and not racing. A small dose of .25mg every six hours is better than cardiac arrest. She may not have side effects. We give mom .25 twice a day, because anxiety can kill her, she has CHF and a serious A-fib.
Helpful Answer (2)
Report

Xanax is often used with people who have dementia. Depending on the person's tolerance it can be a very effective medication. I would imagine that the Dr. has your mom on a very low dose.

If you've given it to her and you didn't notice any side effects that affect her balance or toileting habits it's not a bad idea to have it on hand to administer it to your mom on an "as needed" basis. Don't give it to her if she doesn't need it. If she's anxious and/or her dementia symptoms are particularly acute, give her the medication.

There's nothing wrong with trying it during the day to see how she reacts to it. If you don't think she tolerates it well don't give it to her anymore.

My dad had an incredibly low tolerance for anything like Xanax. He couldn't take an antihistamine or he'd be knocked out for 2 days. I've never seen anything like it. Nyquil would knock him out for 12 hours. People react differently to different things. I have an amazing high tolerance to anything. I once had surgery and told the anesthesiologist that I had a very high tolerance to medication. He didn't adjust his meds accordingly and I woke up in the middle of surgery. I remember it to this day. I tried to lift my head but there was a tube in my throat and the Dr. said, "She's WAY too awake!"

But I digress. Some Dr.'s attribute wandering in people with dementia to anxiety. No one knows though because people who are at that stage of dementia can't communicate their feelings. There are many other facets of dementia that can be attributed to anxiety. I think everyone who has dementia should be on an anti-anxiety medication but that's just my opinion.

Unless it makes your mom dopey and sedated she may benefit from the med. Try it and see.
Helpful Answer (5)
Report

This question has been closed for answers. Ask a New Question.

Ask a Question

Subscribe to
Our Newsletter